Breastfeeding:

I have a 11 month old who has nursed very well. We have had several bouts with thrush. It has seemed very difficult to treat, but eventually will go away as long as we a persistent. My nipples have been VERY sore, tender, red and cracked for about three weeks. I do not see any thrush on her mouth and she doesn't have a diaper rash. She has just started solids. Could this be causing my sore nipples?

Question:
ABOUT THE EXPERT

Debbi Donovan

Debbi Donovan is a Board Certified Lactation Consultant, as well as a retired La Leche League Leader. For more than a decade, Debbi... Read more

It is not uncommon for a breastfeeding mother to have a reaction to food remaining in her child's mouth while nursing. I would recommend having your little one rinse her mouth with water, or take a drink of water, prior to nursing. Certain foods remaining in her mouth can cause dermatitis of the nipple, which can feel and look quite similar to thrush. This can also be more problematic at ovulation and during the week of your period (if your menstrual period has resumed.)

Thrush infections are persistent and this could also be impacting your situation. If within a few days, you are seeing no improvement by rinsing your daughter's mouth before a feed, I would recommend that you set up an appointment with a Lactation Consultant or with a dermatologist who is knowledgeable and supportive of breastfeeding. Your nipples really need to be evaluated so you won't be treating thrush forever, and then find out it was really eczema.

If it is determined that thrush is the culprit, your baby should be treated at the same time. Nystatin suspension should be swabbed in your little one's mouth following a feed, rather than dribbled in. It more effectively covers all areas of the mouth, tongue and gums. Use a smaller amount applied this way, and do so on a more frequent basis (following each feed.) Be sure to pour the amount you are using for each application into a clean container (bathroom-size paper cup) and use a new swab for each reapplication. This keeps you from "reinfecting" the clean suspension. Applying the medication in this manner should be a lot easier on your daughter's stomach too.

Answer:
Need Advice?
Get answers from iVillage experts and other moms just like you!
ASK YOUR QUESTION
Question Details
Subject
  1. Pick a subject:
Connect with 1,039,394 members just like you
Share your knowledge, ask questions.